Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 84, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 28, 1997, 7:41 PM CDT for Moore County, Texas. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1997, 7:41 PM CDT (00:41 UTC)
- Expired
- May 28, 1997, 8:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Moore County, TX
The radar
The Amarillo radar (KAMA), 69 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:42 PM CDT | Hail 0.88 | Dumas, TX | |
| May 28, 7:43 PM CDT | Thunderstorm Wind 55 | Dumas, TX | |
| May 28, 8:23 PM CDT | Hail 1 | Dumas, TX | Report of hail covering Highway 1913. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 5:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
669 WUUS1 KAMA 290042 RRA SVRAMA TXC341-290145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 741 PM CDT WED MAY 28 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...MOORE COUNTY AT 7:43 PM CDT DOPPLER RADAR IN AMARILLO INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES SOUTH OF CACTUS TO 15 MILES EAST OF DUMAS. THE LINE IS MOVING TO THE SOUTH AT 20 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOVE INDOORS AND AWAY FROM AREAS WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:41 PM CDT, 5 hours earlier.
Area forecast discussion, May 28, 2:41 PM CDT, 5 hours before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 240 PM CDT WED MAY 28 1997 INTERESTING FCST PCKG COMING UP THANKS TO THAT EVER SO DIFFICULT NWRLY FLOW PATTERN. 12Z ETA/NGM/AVN IN GENERAL AGREEMENT WITH UPPER AND MOST ASPECTS OF SFC FEATURES THRU 48 HRS AND HAVE ACCEPTED THEIR SOLUTIONS. FOR TONIGHT...APCHG SHORTWAVE EMBEDDED IN THE NW FLOW PROGGED TO SKIRT FCST AREA AND POINTS NWD. ENUF DYNAMICS ASSOCIATED WITH THIS FEATURE PLUS ADEQUATE MOISTURE...SFC TROF DRAPED ALONG ERN CO EXTNDG INTO NERN NM AND LOW TO MID LVL VERTICAL...REASONABLY SUFFICIENT LOW TO MID LVL VEERING WIND PROFILES AND INSTABILITY SUGGESTS MAINTAINING DECENT POPS. WILL KEEP INTEGRITY OF HIGHEST W AND LOWEST E BASED ON FLOW TRAJECTORY. WILL GO AHEAD AND RETAIN MENTION OF SVR ALTHOUGH ONGOING CONVECTION IN PARTS OF TX/OK PNHDLS MAY STABILIZE ATMOS SOMEWHAT. HOWEVER...NEW STORMS FIRING UPSTREAM AND FACTORS CONSIDERED ABV LEADS ME TO ERR ON THE SIDE OF CAUTION. BELIEVE THREAT OF ORGANIZED SVR TSTMS WILL BE ON THU AS DEEPER MOISTURE...BETTER DAYTIME HEATING...INSTABILITY...AND MORE FAVORABLE WIND PROFILES PLUS ANOTHER SLIGHTLY STRONGER DISTURBANCE IN NW FLOW PROGGED TO AFFECT THE REGION LATE IN THE DAY. COORDINATION CALL FROM SPC REGARDING DAY 2 OUTLOOK REVEALED SIMILAR THOUGHTS...AND HAVE ACCEPTED MODERATE RISK FOR MUCH OF THE FCST AREA. WILL MENTION SVR. ON FRIDAY...STORMS MAY GET A LATER START AND BE MORE ISOLATED IN NATURE AS MID LVL CAPPING INVERSION EXPECTED TO STRENGTHEN SOMEWHAT. WILL HAVE LOW POPS THAT DAY. EXTENDED PROGS OFFER LITTLE CHANGE TO THE OVERALL SCENARIO UNTIL ABOUT MONDAY. EITHER WAY...PROGGED PATTERN IS SOMEWHAT FAVORABLE TO CONTI@NUE THREAT OF PRECIP. PRELIM NUMBERS FOLLOW. DHT 50/78/51/80 5342 GUY 52/78/54/80 5342 AMA 54/79/57/81 5342 .AMA... TX...NONE. OK...NONE. ANDRADE
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:50 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 55 min |
| May 28, 8:47 PM CDT | Severe Thunderstorm Warning | AMA | Moore, Potter | 58 min |
| May 28, 8:58 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 62 min |
| May 28, 9:45 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.